Iowa, 2003

Hail and Damaging Winds in Iowa, August 5, 2003

August 5, 2003 · NWS DMX · 3 events in 3 counties and zones

During the morning an MCS moved southeast across Iowa and left behind a significant cold pool over the state. The southwest boundary of the cold pool extended from northwest into south central Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
$15,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

During the morning an MCS moved southeast across Iowa and left behind a significant cold pool over the state. The southwest boundary of the cold pool extended from northwest into south central Iowa. Temperatures were in the 70s in the cold pool over central Iowa, while readings topped the 90 degree mark over southwest Iowa. Dew point temperatures reached the low 70s by mid afternoon. CAPE values in southwest Iowa were above 3000 J/kg, with 2000 to 2500 J/kg values over south central Iowa. An area of thunderstorms developed along the boundary over south central Iowa and produced a brief period of winds and hail. Sixty to seventy MPH winds were reported in Clarke and Wayne County, toppling trees in both locations. Hail of an inch in diameter pelted areas north of Leon in Decatur County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 5, 1:00 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 5, 1:00 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
200 PM CDT TUE AUG 5 2003

MAIN FOCUS IS TIMING/DURATION OF CURRENT PCPN IN SHORT TERM.  SECOND
CONCERN IS PCPN ON WED.  IN LONGER TERM MODELS CONVERGING SOLUTION
OF PCPN FRI NGT AND THEN AGAIN SAT NGT.

IN SHORT TERM WEAK S/W WITH DIFFUSE SFC LO SLOWLY TRACKING ESEWRD
ACRS THE AREA.  MODELS HINT AT WEAKER SEC VORT TNGT WITH LGT PCPN
CNTRL AND EAST.  ALRDY IN FCST WL CONTINUE.  WILL END PCPN BY 18Z
WED AS ANY SPT REALLY WEAK BY THAT TIME.  GUIDANCE TEMPS LOOK
GOOD.

IN LONGER TERM MODELS HAVE BEEN TRENDING AND FINALLY HAVE CLEAR
ENOUGH DEFINITION OF S/W IN FLOW AND DYNAMICAL SPT TO INTRO CHANCE
FRI NGT INTO SAT MRNG THEN AGAIN SAT NGT.  MODELS KEEP WAMREST AIR
WELL WEST OF CWA SO CONTINUED LOWERING OF HIGHS AND MOVE AWAY FROM
90S IS ABOUT COMPLETE.  NOT UNREAL IN WRN IA HWVR WITH CLDS COVER
AND CONTINUED LGT NERLY FLOW NO SHARP WARMUP EXPECTED.  GUIANCE
TEMPS ACCEPTED.

.DSM...NONE

FORSTER
Hazardous weather outlook, Aug 5, 3:55 AM CST, 11 hours 25 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-061100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
455 AM CDT TUE AUG 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A PERIOD OF SCATTERED WEAK TO MODERATE THUNDERSTORMS OR SHOWERS
WILL OCCUR THIS MORNING ACROSS THE WESTERN HALF OF CENTRAL IOWA.
AFTER THESE END...A PERIOD OF PARTIAL CLEARING WILL TAKE PLACE
THROUGH EARLY THIS AFTERNOON AS A TROUGH OF LOW PRESSURE MOVES
INTO WESTERN IOWA.  AFTERNOON HEATING WILL INSTIGATE RENEWED
DEVELOPMENT OF SCATTERED THUNDERSTORMS ALONG OR NEAR THE TROUGH
THROUGH TONIGHT AS IT MOVES SOUTHEAST ACROSS THE STATE.  THE
STRONGEST OF THESE STORMS WILL BE CAPABLE OF CLOUD TO GROUND
LIGHTNING...HEAVY DOWNPOURS...BRIEF WIND GUSTS TO 35 MPH...AND SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT CHANCE OF WEAK TO MODERATE THUNDERSTORMS EXISTS WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

KULA

The radar

The Des Moines radar (KDMX), 78 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Clarke

When
August 5, 3:20 PM CST
Where
Clarke County, 3 mi W of Osceola
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Crop damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
41.033, -93.833

Hail, Decatur

When
August 5, 3:43 PM CST
Where
Decatur County, 8 mi N of Leon
Measured
1 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
40.850, -93.733

Thunderstorm Wind, Wayne

When
August 5, 4:04 PM CST
Where
Wayne County, Corydon
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
UNKNOWN
Coordinates
40.767, -93.317

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378505, 5378506, 5378507.